Colorado, 2017

Winter Storm and Winter Weather in Colorado, December 22 to 23, 2017

December 22 to 23, 2017 · NWS GJT · 4 events in 4 counties and zones

A moist northwest flow with embedded disturbances produced significant to heavy snow accumulations in most northern and central portions of western Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist northwest flow with embedded disturbances produced significant to heavy snow accumulations in most northern and central portions of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 22, 9:59 PM MST, 1 minute earlier.

Area forecast discussion, Dec 22, 9:59 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
959 PM MST Fri Dec 22 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 325 PM MST Fri Dec 22 2017

Satellite RGB imagery extremely useful today in showing swath of
snow covered areas from yesterday's snowstorm. A look at
temperatures across the region as expected are directly correlated
with those snow-covered areas vs those that did not receive or hold
any accumulations. Winter is to stay for these areas running 10 to
15 degrees cooler than yesterday. Increased clouds tonight will
keep temperatures a bit warmer than they were this morning,
but still much cooler in snow-covered areas. Adjusted temperatures
down over the next week in snow-covered areas.

A good orographic snow event is on the way for the north central
Colorado mountains, Steamboat area, all of the way south across
I-70 mainly east of Rifle, CO, and as far south as Aspen and
Crested Butte. Snow showers with light accumulations will be
possible over the Grand Mesa and as far south as the northern San
Juans as well. We are anticipating heavy snow in the higher
elevations of the Park and Gore Ranges in particular, with the
town of Steamboat seeing some solid snow amounts as well. The I-70
corridor will see light accumulations, but decided to issue an
impact-based Winter Weather Advisory for the Glenwood Springs to
Edwards corridor in anticipation of a big influx of holiday traffic
along I-70. Cross-sections over Routt, Eagle, and Pitkin counties
show the heaviest snowfall between noon and 5pm Saturday, which
will likely be similar to the nearby mountain ranges. Snow ratios
will be at least 20:1...which means fluffy snow for all...where
there is snow that is! A strong 135 kt jet rolls into western
Colorado during the evening Saturday, which will likely shut off
snowfall in all areas except for the mountains above 10,000 feet.
Significant blowing snow due to increased winds will likely reduce
visibility throughout Saturday evening, even if snow is not
falling. Winter advisories and warnings continue through midnight,
but the lower elevations areas may shut off earlier due to the
strong jet moving in. The Colorado Avalanche Information Center
has issued avalanche watches for the Park Range and Flattops
Saturday morning through Sunday morning in anticipation of severe
snow loading, the details of which you can read about on their
website avalanche.state.co.us or ours at weather.gov/gjt.

.LONG TERM...(Sunday through Friday)
Issued at 325 PM MST Fri Dec 22 2017

Drier northwest flow redevelops Sunday but only for a short period
before another weather disturbance rolls in Sunday night to the
same areas of north central and central Colorado. Impacted areas
will be nearly the same as the first system, but promising to be
slightly further west. This second weather system will bring snow
to the northcentral and central Colorado mountain areas throughout
the day Christmas day before it winds down by Tuesday morning.
This pattern continues every few days with every system over the
next 9 days rolling into the region from the northwest, mainly
impacting north central parts of Colorado.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 959 PM MST Fri Dec 22 2017

Another system moving out of the northwest will bring widespread
snow to the northern and central Colorado mountains and adjacent
valleys during the next 24 hours. This system will bring a chance
of snow to KEGE and KASE late tonight with a high likelihood of
snow at those sites after 12Z/Saturday through 00Z/Sunday. As a
result, expect periods of IFR or LIFR CIGS and VSBY in snow.
Blowing snow is also possible during the late morning and
afternoon as northwest winds pick up. Additionally, there is the
potential for LLWS at KASE through 16Z. Degradations due to snow
will be very limited at the remaining TAF sites though there is a
slight chance for snow at KRIL and KGUC during the late morning
and afternoon. Consequently, expect VFR conditions with CIGS above
ILS breakpoints for all but KEGE and KASE during the next 24
hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until midnight MST Saturday night for
     COZ005-010-012-013.

     Winter Weather Advisory from 3 AM Saturday to midnight MST
     Saturday night for COZ008.

     Winter Storm Warning until midnight MST Saturday night for
     COZ004.

UT...None.

&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...NL
Hazardous weather outlook, Dec 22, 4:16 AM MST, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
416 AM MST Fri Dec 22 2017

COZ001>014-017>023-UTZ022>025-027>029-231300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MST Fri Dec 22 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dry conditions are expected today. The next round of snow moves in
late tonight across the northern and central mountains in western
Colorado. Snowfall accumulations may exceed a foot across the Park
Mountains near Steamboat Springs, with up to 10 inches across the
Central mountains near Vail Pass by late Saturday. Little to no
snowfall is expected elsewhere through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of snow will continue across the northern and central
mountains in western Colorado through Saturday evening. A break
in the snowfall is expected on Sunday, before another storm brings
more snow to the area late Sunday night through Christmas Day.
This unsettled weather pattern will persist through Thursday with
snow showers moving across the northern half of western Colorado
every 12 to 18 hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, West Elk and Sawatch Mountains

When
December 22, 10:00 PM MST to December 23, 9:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches were measured across the area.

Winter Storm, Elkhead and Park Mountains

When
December 22, 11:00 PM MST to December 23, 10:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across the area with locally higher amounts, including 25 inches at Steamboat Springs Ski Area. Wind gusts of 50 to 60 mph produced widespread areas of blowing and drifting snow. Highway 40 over Rabbit Ears Pass was closed for nearly four hours.

Winter Weather, Upper Yampa River Basin

When
December 23, 1:00 AM MST to 9:30 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Mesonet
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Locally higher amounts included 15 inches on the southeast side of Steamboat Springs.

Winter Weather, Flattop Mountains

When
December 23, 6:00 AM MST to 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 9 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726295, 726291, 726293, 726296.